Funnel Cloud, Keya Paha
- When
- August 9, 6:31 PM CST
- Where
- Keya Paha County, 7.71 mi E of Mills
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.990, -99.300
Funnel cloud reported along the Nebraska/South Dakota state line.
Thunderstorms in South Dakota moved into north Central Nebraska, late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms in South Dakota moved into north Central Nebraska, late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 5:56 PM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 656 PM CDT Fri Aug 9 2019 .SHORT TERM...(This evening through Saturday night) Issued at 322 PM CDT Fri Aug 9 2019 The thunderstorm forecast late this afternoon and tonight follows a blend of the HRRR, HREF, RAP, NAMdng and the model blend which places isolated to scattered thunderstorm activity from roughly Deuel county northeast to Valentine. The srn storm activity is expected to weaken early this evening which the nrn storm activity may last for several hours as it advances east through nrn Nebraska. POPs for tonight are capped at 30 percent to account for uncertainties in coverage. Some models like the HRRR produce very little storm activity tonight. A significant and potentially major league heavy rain event could develop across parts of western Nebraska late Saturday afternoon through Saturday night. Precipitable water increases to over 1.70 inches with a deep warm layer supporting tropical type rain processes. The problem with the forecast is locating the low level focus for best rain chances. The models may be placing the h850mb front somewhere across KS with swrn Nebraska in an easterly upslope flow. A frontal location near the NE-KS border would favor swrn Nebraska for heavy rainfall. The location of the front will become known later tonight in the wake of the storm activity across the Dakotas. POPs for this portion of the forecast capped at 50 percent and the forecast uses the same model blend as the tonight period. Once again, some models such as the GFS and ECM produce very little rainfall across wrn Nebraska Saturday while the NAM12 places heavy rain centers of 4 to 6 inches over nern Colorado and nwrn Kansas/far swrn Nebraska. The flood guidance across swrn Nebraska is less than 2 inches in an hour which could easily be eclipsed given the moisture available. .LONG TERM...(Sunday through Friday) Issued at 322 PM CDT Fri Aug 9 2019 The atmosphere transitions from quasi-barotropic to baroclinic Sunday as a nrn stream disturbance infiltrates the tropical moisture plume across the cntl Plains. The GEF output places a broad heavy rain center over wrn and ncntl Nebraska and if this verifies, back- to-back heavy rain events will occur. Parts of ncntl Nebraska might be post-frontal with sfc low pressure over swrn KS and nern WY as high pressure builds in to the upper Midwest. The double-barrel sfc low pressure across WY and CO/KS will produce moist upslope east and southeast winds across wrn Nebraska. The NAM and GFS continue precipitable water above 1.70 inches Sunday night. The GFS and ECM favor Sunday for the better rain chance while the NAM and SREF favor Saturday. A cold front will begin to dry out Wrn and ncntl Nebraska Monday with northwest winds developing. Lingering moisture will continue shower and thunderstorm chances Tuesday and beyond but POPs are 30 percent or lower. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 655 PM CDT Fri Aug 9 2019 The main aviation concern will the chance for rain and thunderstorms across portions of north central Nebraska. At this time, the best chance for development will remain across the north, impacting only KVTN. Frequent lightning, erratic winds, small hail, and heavy rain could all be threats with these thunderstorms. Otherwise, VFR conditions will remain across the region through Saturday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 450 PM CDT Fri Aug 9 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-102200- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 450 PM CDT Fri Aug 9 2019 /350 PM MDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered thunderstorms are possible this evening, generally across the eastern Panhandle and along and north of highway 20 across northern Nebraska. A severe storm or two is possible and the hazards are large hail, damaging winds and locally heavy rainfall. An isolated tornado is possible across Boyd county and northern Holt counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Additional thunderstorms are expected this weekend as a cool front remains stretched across the region. The greatest potential for widespread activity comes Sunday night. Severe storms are possible both Saturday and Sunday evenings, with large hail, strong winds, and torrential rainfall being the main threats. Near daily thunderstorm chances continue Monday and beyond. The threat for severe weather is uncertain during this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the eastern Panhandle and north central Nebraska this evening. Reports of tornado activity, hail, wind, and flooding are appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.
Funnel cloud reported along the Nebraska/South Dakota state line.
Winds gust recorded by automated weather observing system.
Wind gust report was a delayed report by the public.
Measured winds from automated weather station.
Time of report is estimated between midnight and 1230 AM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853205, 853206, 853207, 853208, 853210, 853493.